Mayo Clinic Connect
Has anyone had experience with this medication? I have been perscribed IV boniva as I have gastrointestinal issues preventing oral meds. I am also worried about this boniva being in the system for 3 months at a time.
@lesleighjarrett, there are several people discussing treatment of osteoperosis in this discussion thread https://connect.mayoclinic.org/discussion/hi-im-new-to-the-site-and-am-interested-in-treating-osteoperosis/?pg=1
I’m tagging the members from that thread here to see if anyone has any experience with Boniva Intravenous @jmbjar @mdsa55 @nessiewolfe @maryny @susandockter @mohavegal @nancyevn @angelas @citylady @heritage1955 @adamsky
Lesleigh, what concerns do you have about it being in your system for a prolonged time?
Jump to this post
I am concerned about side effects that would last for at least a week and also if I needed dental work – have a 2 yr old root canal that acts up periodically.
@lesleighjarrett I was only put on this nasal spray for 6 weeksafter my latest compression fracture at T6 level. ladyjane85
Liked by fastfay
Did you have any side effects while on the nasal spray? Were you on another bone med after the spray? How’s the healing of the fracture? Mine is over 5 months and not healing fast.
@lesleighjarrett No side effect to the nasal spray, and I am one whoreacts to most meds. I cannot take anything for my heavy back pain. My latest compression fracture was in early Feb,and I felt it badly at T6 level causing me to cry some.I saw my neurosurgeon too late to warrant putting in the cement method. Itis hard to get appts. Now 3 months out that area of my back starts heavy pain if I do anything physical for 10 minutes. But mylumbar is fused w/rod and screws twice. I have had30 years of pain, bec no epidurals have helped and tried every med theycould come up with. I try to do bed exercises for corestrength, and just finished some PT with the electrodes in positions forheavy but different vibrations to the back and then he massaged my many scars, tight muscles, and knots of pain. It feels good atthe time. I am sorry your fracture is still so bad5 months out – could be the age of our old bones – mine just turned 86.Hoping drs can help you…… ladyjane85
Bones, Joints and Muscles
Liked by Colleen Young, Connect Director, lynnkolars, robertlclark
Haven’t tried this option. I’m, also, very sensitive to chemical drugs. Am wondering if this could help my lower back pain that is unbearable at times.
Welcome back @mohavegal. We haven’t heard from you for a little while. How are you?
Hope for information. My dentist absolutely told me to stay off any of these meds because of probable dental work in the future. Meanwhile, what to do about the osteoporosis is the problem.
Still exercising and doing the weight machines at my fitness center. My second injection of Prolia is due in July and I am still unsure of the outcome. Haven’t noticed any real difference, but I have changed the form of magnesium and potassium that I am taking. Drugs continue to be a scary subject for me.
Liked by Sue Binko
@lesleighjarrett as this thread developed, more questions came up. The point @trishanna raised about dental complications led me to consult a Mayo Clinic pharmacist. Here’s what she writes:
“This is a tricky question because it sounds like your doctor wants you to get the Boniva injection, but your dentist says no. These types of medications known as bisphosphonates have a sometimes serious side effect called osteonecrosis of the jaw. They can delay healing after dental work or cause additional problems in the mouth, which is probably why your dentist is advising against it. Some people do experience side effects after the injection for up to a week. Usually these side effects are achiness, nausea and vomiting (generally flu-like symptoms). Most of the time they are most severe after the first injection and the next injections do not bother the patient as much, or at all.
The calcitonin nasal spray is a different class of medications, so it may be more favored by your dentist. However, it also has side effects including the possibility of nose bleeds and inflammation of the nasal passages. It may cause flushing of the face and decrease the level of calcium in your blood. A very severe side effect that may occur in about 4% of patients is malignancy, especially with long-term use (considered to be 6 months to 5 years). This product works well for many people, but has not been shown to reduce fractures or increase spinal bone density in early post-menopausal women.
It’s always difficult when the options to treat one condition may cause more problems in other areas. This is a conversation that you will need to continue with your doctor and your dentist to figure out the best option going forward.”
@lesleighjarrett did you decide to fill the prescription for Boniva?
Haven’t made a decision yet. Will wait until my next bone scan in a couple of months. In addition to my regular dentist’s reaction, it’s my understanding that the best periodontist in our small area won’t even accept as a patient anyone taking bisphosphonates. The prescribed treatment was Reclast, which, since it’s yearly, I cannot stop should problems develop. I really appreciate your thoughtful comments. I think of this as between a rock and a hard place – I don’t want fractures but I have to consider quality of life, too. My usually placid, laid-back dentist about had a fit over this, so I don’t take it lightly. Just across the border from osteopenia, thought maybe I had a few months, anyway, to decide.
My insurance would not approve IV Boniva until I tried the oral, even though I have had acid reflux issues for several months. I took one dose of the oral boniva and had pretty bad heartburn and felt close to vomiting for a couple of days. Now it is I back to off and on heartburn again. I’m not sure whether to keep trying or not. My next dose is scheduled for four days prior to an appt. with a Darmouth specialist. I am debating about skipping this until I find out his suggestion. Can boniva be effectivelly taken five days past the one month mark? I know I have to do something as my new bone density is 3.4.
Hi Lesleigh, I put your question to the Mayo Clinic pharmacist:
“If you are considering skipping a dose of Boniva until you see your doctor, and then decide to take it after that visit, I would treat it as a “missed dose”. The recommendation for a missed dose is to take it the next morning after you “remember” it. You can continue with your normal dosing schedule as long as the next month’s scheduled dose is more than 7 days away. In other words, if you take the dose 5 days late, that would be ok. You can then take the next dose 25 days after that. Do not take two tablets within the same week.
Boniva can cause heartburn and irritation to the esophagus. Be sure to take it 1 hour before breakfast and other medicines or supplements. Take it with 6 to 8 ounces of plain water. Be sure you are standing or sitting for at least 60 minutes, do not lie down. The glass of water and remaining upright will help move that tablet down into the stomach to decrease that irritation, but heartburn may still occur.”
My insurance would not approve Prolia without proof of a negative response from oral meds I had previously taken. Guess it’s because of the cost. I still have to pay $100 when I pickup from the pharmacy. It’s very expensive to try and stay somewhat healthy and mobile.
I’m glad to know that. My doctor suggested Prolia but I’ve not committed to that yet. Did you have side effects?
version 18.104.22.168.2.7Page loaded in 2.886 seconds